"A young man had an acutely inflamed throat. He went to his doctor,
who gave him an injection of penicillin. The sore throat quickly
Three days later the young man began to itch. The itching got worse
and he developed hives all over his body. The doctor made the
correct diagnosis of an allergic reaction to the penicillin. He
prescribed antihistamines. The hives disappeared.
The young man, a machine operator, got drowsy from the
antihistamines and cut his hand at work. The nurse in the
dispensary gave him first aid and put on an anti-bacterial ointment
The hives returned and now the young man had swelling of the eyes
and lips. The doctor recognized that a potentially dangerous
allergic reaction was present; he ordered a course of corticosteriod
Result - the itchiness, the hives and the swelling disappeared and
the patient was well again.
Except that now he had pain in his belly plus heartburn, and he
began to show signs of blood in his stools. The correct diagnosis
of a peptic ulcer (induced by the corticosteroid) was made.
The young man did not do well on medical treatment; he continued to
bleed from his ulcer. His doctor, therefore, had a surgeon in for
consultation. The two doctors agreed that partial gastrectomy was
necessary, an operation to remove the ulcer-bearing portion of the
stomach. The operation was successful.
But because of the previous bleeding and the unavoidable loss of
blood at the operation, a transfusion of 1000 milliliters (two
pints) of blood was given. Hepatitis (inflammation of the liver)
The young man became intensely jaundiced; he vomited his food and
had to be fed intravenously for a few days. His youth did him in
good stead as he recovered from his hepatitis.
At the right ankle, where the intravenous needle and the plastic
tube had been inserted into a vein exposed by cutting through the
skin, a tender nodule appeared. It became red and inflamed,
evidence of infection.
Because of the bad experience the patient had experienced from
penicillin, the doctor prescribed tetracycline. The inflammation
But because of the antibiotic, diarrhea came on and the patient had
severe colicky cramps. The doctor ordered a special diet and gave a
new anti-spasmodic drug to control the cramps. Diarrhea stopped.
The new drug was in the belladonna class. It relaxed smooth muscle
all over the body, and by its action on the iris, it caused dilation
of the pupil of the eye. The young man's vision was impaired.
He drove his car into a tree. Exitus young man."
This is a true story from;
"The Medicine Men, the Myth of Quality Medical Care in America today"
by Leonard Tushnet, M.D.
Find something useful or interesting? It takes me AT LEAST 5 hours every news cycle to find goodies to code up and post. Many things here you can't find elsewhere on the net. Now ain't my time worth SOMETHING?
Just $1 a MONTH subscription (choose more if you wish from the links below) from all the 2,000-3,000 visitors a month (just 1,000) and I'd be ecstatic. You get Keelynet news all month PLUS with a subscription you'll receive the new "Plenum" monthly newsletter. Your participation is much appreciated.
Donations Appreciated! OR buy
eBooks, CDs, DVDs OR a Mexistim
1 Dollar (or more)